South Carolina, 2015

Damaging Winds and Strong Wind in South Carolina, January 4, 2015

January 4, 2015 · NWS CAE · 4 events in 4 counties and zones

A couple of isolated severe thunderstorms took down some trees and powerlines in Barnwell and Kershaw counties. Also, a tree in Lexington county fell on a mobile home killing one occupant.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of isolated severe thunderstorms took down some trees and powerlines in Barnwell and Kershaw counties. Also, a tree in Lexington county fell on a mobile home killing one occupant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 4, 12:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 4, 12:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 PM EST SUN JAN 4 2015

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE COLD FRONT. COLD HIGH PRESSURE AND
DRY CONDITIONS WILL BUILD BACK INTO THE REGION SUNDAY NIGHT AND
MONDAY AND DOMINATE THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SHOWERS HAVE MOVED INTO THE WESTERN PART OF THE CWA. A STRONG MID
LEVEL SHORT WAVE WILL MOVE FROM THE MIDWEST ACROSS THE MISSISSIPPI
VALLEY EARLY THIS AFTERNOON AND DRIVE A STRONG COLD FRONT ACROSS
THE CAROLINAS AND GEORGIA. AIR MASS BECOMING MARGINALLY UNSTABLE
LATER THIS MORNING ACROSS THE CENTRAL AND EASTERN MIDLANDS/CSRA
WITH LI -1 TO -3 AND TEMPERATURES AHEAD OF THE SHOWERS IN THE 70S.
SB CAPE AROUND 500-1000 J/KG. 0-6KM DEEP LAYER SHEAR STRONG AND
APPROACHING 60 KTS THIS AFTERNOON. STRONG LOW LEVEL JET AROUND 50
KTS AND AREA NEAR RIGHT REAR ENTRANCE REGION 250 MB JET-MAX. HIGH
RESOLUTION MODELS IN GENERAL AGREEMENT MOVING SQUALL LINE INTO THE
REGION LATE THIS MORNING THROUGH THE AFTERNOON. SHERB GUIDANCE
SUGGESTS HIGH SHEAR/LOW CAPE THREAT AND SPC HAS REGION IN MARGINAL
SEVERE THREAT. A FEW SUPERCELLS COULD DEVELOP IN HIGHLY SHEARED
ENVIRONMENT BUT GIVEN WEAK MID LEVEL LAPSE RATES DAMAGING WIND
MAIN THREAT. WITH MODELS INDICATING LARGE SCALE ASCENT ACROSS THE
AREA WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS FORECAST ALONG AND
AHEAD OF THE FRONT WITH POPS CATEGORICAL. TEMPERATURES WELL ABOVE
NORMAL...AROUND 15 DEGREES ABOVE NORMAL. BREEZY CONDITIONS
POSSIBLE THIS AFTERNOON WITH GUSTS ABOVE 20 MPH AT TIMES.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
12Z NAM HAS FRONT MOVING EAST OF THE REGION AT 03Z...BUT GIVEN
UNCERTAINTY CONTINUED SLIGHT CHANCE POPS EAST MIDLANDS UNTIL 05Z
THEN CLEARING AND TURNING COLDER AS COLD ADVECTION DEVELOPS. WINDS
SHOULD DIMINISH AFTER 06Z. TEMPS WILL COOL DOWN INTO THE LOWER 40S
BEHIND THE COLD FRONT. DRY AND SEASONABLE AIR MASS SPREADS ACROSS
THE AREA THROUGH TUESDAY. RADIATIONAL COOLING POSSIBLE MONDAY
NIGHT AND TEMPERATURES NEAR FREEZING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODEL CONSENSUS SHOWING A COUPLE OF UPPER TROUGHS AFFECTING THE
FORECAST AREA NEXT WEEK. SURFACE HIGH PRESSURE WITH ARCTIC AIR
DIVES SOUTH WITH THE SECOND TROUGH BRINGING MUCH COLDER
TEMPERATURES BY MIDWEEK. TEMPERATURES OVERALL WILL BE BELOW
NORMAL...ESPECIALLY BEGINNING WEDNESDAY. NO PRECIPITATION
EXPECTED AT THIS TIME. THURSDAY...TEMPERATURES EXPECTED TO BE WELL
BELOW NORMAL...WITH MAX TEMPERATURES 15 TO 20 DEGREES BELOW
NORMAL. TEMPERATURES FORECAST TO STRUGGLE TO RISE THROUGH THE 30S.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
COLD FRONT BEGINNING TO MOVE INTO THE APPALACHIAN MOUNTAINS.
PRECIPITATION DEVELOPING AHEAD OF THE FRONT. BAND OF SHOWERS AND
POSSIBLE THUNDERSTORMS WILL MOVE EAST ACROSS THE TERMINALS
...GENERALLY FROM 17Z TO 22Z. HAVE MENTIONED VCTS AT ALL TAF SITES
BUT CAN AMEND AS NECESSARY. EXPECT CLEARING AND A WIND SHIFT BEHIND
THE COLD FRONT LATE TODAY OR THIS EVENING. AFTER THE PRECIPITATION
MOVES EAST...EXPECT VFR CONDITIONS UNTIL THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY NIGHT THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jan 4, 4:27 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EST SUN JAN 4 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
427 AM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL THREAT FOR SEVERE THUNDERSTORMS MAINLY LATE
THIS MORNING THROUGH THE AFTERNOON AHEAD OF A COLD FRONT. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jan 4, 10:01 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EST SUN JAN 4 2015

SCZ015-016-041530-
CHESTERFIELD-LANCASTER-
1001 AM EST SUN JAN 4 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD AND
LANCASTER COUNTIES THROUGH 1030 AM EST...

AT 1000 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORMS...NEAR IRWIN...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN...LANCASTER AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3494 8078 3482 8079 3482 8038 3481 8029
      3452 8087 3464 8090 3470 8086 3474 8089
      3479 8088 3483 8091 3484 8087 3490 8088
      3500 8084
TIME...MOT...LOC 1501Z 239DEG 35KT 3472 8082

SJN
Special weather statement, Jan 4, 12:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EST SUN JAN 4 2015

GAZ065-077-SCZ015-016-021-022-027-028-030-035>037-041845-
AIKEN-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-
LANCASTER-LEXINGTON-ORANGEBURG-RICHLAND-RICHMOND-
1246 PM EST SUN JAN 4 2015

...STRONG STORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...
RICHLAND...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
145 PM EST...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ELGIN IN LANCASTER COUNTY TO 6 MILES EAST OF HEPHZIBAH IN RICHMOND
COUNTY...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BARNWELL...BELVEDERE...BLACKVILLE...CAMDEN...CAYCE...
CHESTERFIELD...COLUMBIA...HEATH SPRINGS...KERSHAW...NEW
ELLENTON...PAGELAND...WAYNESBORO...AND THE SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3283 8232 3323 8224 3331 8233 3388 8157
      3404 8149 3408 8139 3411 8141 3482 8058
      3480 7993 3410 8058 3410 8062 3406 8062
      3313 8146 3315 8155 3310 8160 3303 8156
      3291 8176 3295 8187 3291 8208 3281 8215
TIME...MOT...LOC 1742Z 293DEG 50KT 3468 8046 3327 8188

SJN
Special weather statement, Jan 4, 1:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST SUN JAN 4 2015

GAZ077-SCZ015-016-022-027>031-035>037-041-041945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-KERSHAW-LANCASTER-
LEE-LEXINGTON-ORANGEBURG-RICHLAND-SUMTER-
153 PM EST SUN JAN 4 2015

...STRONG STORMS WILL IMPACT PORTIONS OF
BURKE...BAMBERG...CHESTERFIELD...KERSHAW...LANCASTER...LEE...LEXINGTO
N...RICHLAND...AIKEN...CALHOUN...SUMTER...ORANGEBURG AND BARNWELL
COUNTIES THROUGH 245 PM EST...

AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM MOUNT CROGHAN TO 17
MILES SOUTHWEST OF SARDIS...MOVING SOUTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA
LAKES...BAMBERG...BARNWELL...BISHOPVILLE...BLACKVILLE...CAMDEN...C
HERAW...CHESTERFIELD...DENMARK...EASTOVER...FOREST
ACRES...KERSHAW...ORANGEBURG. .PAGELAND...ST.
MATTHEWS...SUMTER...SARDIS...AND FORT JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
HEAVY RAIN
LOCALIZED FLOODING IN LOW LYING AREAS
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3454 7983 3448 7989 3449 8005 3437 8028
      3433 8024 3437 8018 3419 8011 3304 8109
      3311 8119 3315 8155 3309 8160 3304 8154
      3292 8174 3292 8196 3389 8109 3482 8043
      3481 7994 3462 7978
TIME...MOT...LOC 1851Z 302DEG 42KT 3476 8016 3282 8192

SJN

The radar

The Columbia radar (KCAE), 15 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Lexington

When
January 4, 2:00 PM EST
Where
Lexington forecast zone
Measured
40 kt (46 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$24,000
Reported by
Law Enforcement
Coordinates
33.902, -81.272 (the zone’s center; the record gives no point)

Sheriff reported a tree fell on a mobile home near I-20 and Hwy 378 on Meetze road killing one occupant and injuring two others.

Thunderstorm Wind, Richland

When
January 4, 2:17 PM EST to 2:21 PM EST
Where
Richland County, 2.37 mi SSE of Langfords Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
34.170, -80.880

Electric company reported power outages in the Dentsville and eastern Ft. Jackson areas from trees on powerlines.

Thunderstorm Wind, Barnwell

When
January 4, 2:23 PM EST to 2:27 PM EST
Where
Barnwell County, 1.25 mi NW of Ashleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.311, -81.337

Public reported several trees down along SC6-169 between Hwy 37 and Hwy 3 which is between Barnwell and Blackville.

Thunderstorm Wind, Kershaw

When
January 4, 2:35 PM EST to 2:39 PM EST
Where
Kershaw County, 0.9 mi NW of Camden to 0.48 mi SSE of Bethune
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.260, -80.610

Dispatch reported trees down from Camden to Bethune.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lexington2015-01-0437MaleMobile/Trailer HomeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 547095, 547093, 547587, 547094.